Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 26, 2019, 9:30 AM EDT for Dare County, North Carolina. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2019, 9:30 AM EDT (13:30 UTC)
- Expired
- Jul 27, 2019, 8:00 PM EDT
- In force
- 35 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274 WHUS42 KMHX 261330 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 930 AM EDT Fri Jul 26 2019 ...HIGH RIP CURRENT RISK FROM DUCK PIER TO CAPE HATTERAS... .The combination of strong winds, strong longshore currents, and rough surf will continue to support a high rip current risk at the beaches from Duck to Cape Hatteras. NCZ203-205-270000- /O.NEW.KMHX.BH.S.0020.190726T1330Z-190727T0000Z/ Northern Outer Banks-Hatteras Island- 930 AM EDT Fri Jul 26 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect until 8 PM EDT this evening. * HAZARDS...A high risk of rip Currents and a strong longshore current. * LOCATIONS...From Duck pier to Cape Hatteras Island. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple hours before and after low tide which will occur around 9:40 PM. Strong rip currents can still develop at any time of the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
2 follow-up statements
437 WHUS42 KMHX 262349 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 749 PM EDT Fri Jul 26 2019 ...HIGH RIP CURRENT RISK FROM DUCK PIER TO CAPE HATTERAS CONTINUES THROUGH SATURDAY... .The combination of strong winds, strong longshore currents, and rough surf will continue to support a high rip current risk at the beaches from Duck to Cape Hatteras. NCZ203-205-271200- /O.EXT.KMHX.BH.S.0020.000000T0000Z-190728T0000Z/ Northern Outer Banks-Hatteras Island- 749 PM EDT Fri Jul 26 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SATURDAY EVENING... * HAZARDS...A high risk of rip currents and a strong longshore current. * LOCATIONS...Hatteras Island and Northern Outer Banks. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple hours before and after low tide which will occur around 10 PM and 10 AM. Strong rip currents can still develop at any time of the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
578 WHUS42 KMHX 270803 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 403 AM EDT Sat Jul 27 2019 ...HIGH RIP CURRENT RISK FROM DUCK PIER TO CAPE HATTERAS CONTINUES TODAY... .The combination of strong winds, strong longshore currents, and rough surf will continue to support a high rip current risk at the beaches from Duck to Cape Hatteras. NCZ203-205-280000- /O.CON.KMHX.BH.S.0020.000000T0000Z-190728T0000Z/ Northern Outer Banks-Hatteras Island- 403 AM EDT Sat Jul 27 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...A high risk of rip currents and a strong longshore current. * LOCATIONS...Hatteras Island and Northern Outer Banks. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple hours before and after low tide which will occur around 10 AM. Strong rip currents can still develop at any time of the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 26, 7:09 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 26, 7:09 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
709 AM EDT Fri Jul 26 2019
.SYNOPSIS...
High pressure will build south from the Great Lakes to the Carolinas
over the next few days. A trough of low pressure will approach the
area from the west around the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 710 AM Fri...Pleasant conditions will continue through
this evening, with light NE winds, and mostly sunny skies,
aside from some high cirrus clouds. High pressure continues to
ridge in from the north, and will keep the area dry. Though low
level heights remain fairly low, with strong July sun angle
expect highs to reach the upper 80s to around 90 (including
southern coast beaches), but breezy NE winds will keep highs in
the low 80s across the Outer Banks.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 320 AM Fri...High pressure will build closer to the
region from the north tonight, which will allow inland locations
to decouple. With good radiational cooling, expect lows mostly
in the low 60s inland, and the upper 60s to low 70s closer to
the coast.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 350 AM Thursday...Pleasant temps and dry high pressure
expected through early next week.
Saturday...Weak shortwave trough aloft over the eastern CONUS
will lift northeast off the New England coast by late Saturday.
High pressure at the surface builds south into the region from
the Mid-Atlantic and will persist through late Saturday, leading
to mostly dry conditions with northeast winds continuing. Max
temperatures will be slightly below climatology for late July,
mid/upper 80s inland with low 80s along the OBX. Cooler
overnight lows ranging from mid 60s inland to low/mid 70s
beaches.
Sunday through Tuesday...Flow aloft becomes more zonal Sunday
through Monday, followed by a large trough moving into the Great
Lakes stretching down into the Southeast Tuesday. At the surface,
high pressure will prevail over the area from off the Mid-
Atlantic states Sunday through Monday. A weak boundary will
remain offshore Tuesday with weak areas of low pressure possibly
forming along the boundary which could impact the coastal
waters, though confidence is low so will hold off mentioning
slight chance PoPs for now and continue the persistent dry
forecast through Tuesday night. Max temps will be near climo
with highs in the low 90s inland to mid 80s along the coast.
Min temps will range in the upper 60s inland to mid 70s coast.
Wednesday into Thursday...The larger scale trough lifts
northeast into eastern Canada Wednesday into Thursday. Shortwave
energy rotating around the base of the upper trough may result
in showers and thunderstorms on Wednesday night and Thursday,
and have introduced higher PoPs for this portion of the extended
forecast. Thicknesses increase slightly by midweek, resulting in
max temps a few degrees above climo, 92-93 F inland with upper
80s along the coast.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
Short Term /through Saturday Morning/...
As of 710 AM Fri...VFR flying conditions are expected through
the short term, with light NE flow and occasional high cloud
deck. Fair-weather cumulus deck expected again in the afternoon
and evening.
Long Term /Saturday through Tuesday/...
As of 355 AM Friday...Aviation conditions will be mainly VFR
through the long term period as high pressure remains centered
north of the region, yielding NE winds and dry conditions across
the TAF sites.
&&
.MARINE...
Short Term /Through Tonight/...
As of 320 AM Fri...Strong northeasterly flow will cause Small
Craft conditions to persist across the coastal waters and the
Pamlico Sound. Based off the latest forecast will cancel the SCA
for the Croatan and Roanoke Sounds, where winds will remain
below 25 kts today.
Winds are currently in a bit of a lull but are expected to
strengthen later this morning to NE 20-25 kts with gusts to 30
kts, and then weaken slightly tonight to NE 15-20 kts. Seas are
currently 4-6 ft across the coastal waters, and may briefly
drop to 4-5 feet this morning, before building back above 6 ft
later today. Seas are expected to drop to 3-5 ft around daybreak
tomorrow.
Long Term /Saturday through Tuesday/...
As of 405 AM Thursday...High pressure will remain north of the
waters through late Saturday, shifting off the Mid-Atlantic
coast by Sunday into early next week. NE winds diminish to 5-15
kt through the weekend. Winds then become east at 10 kt or less
on Monday into Tuesday as high pressure shifts farther off the
coast, resulting in excellent boating conditions to start the
week. Seas will subside to mostly 2-4 ft on Saturday. With
winds diminishing Sunday into early next week, seas subside to
1-3 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ135.
Small Craft Advisory until 7 AM EDT Saturday for AMZ152-154.
Small Craft Advisory until 2 AM EDT Saturday for AMZ156-158.
Small Craft Advisory until 4 AM EDT Saturday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...DAG
AVIATION...DAG/SGK
MARINE...DAG/SGKHazardous weather outlook, Jul 26, 3:33 AM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 333 AM EDT Fri Jul 26 2019 NCZ029-044>047-079>081-090>092-094-193>195-198-199-270745- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 333 AM EDT Fri Jul 26 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-203>205-270745- East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- 333 AM EDT Fri Jul 26 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.